When you hurt, you want the pain medicine that works best. But reaching for that bottle in the medicine chest is more complicated these days. Not only are there more painkillers available, there's a spate of recent warnings about the safety and potential misuse of both pharmaceutical and over-the-counter pain medications.
What happened to Vioxx, and why is Celebrex on the firing line? Both of these medications are Cox 2 inhibitors and are implicated in cardiovascular risks.
"We have known for several years of the danger of Cox 2 inhibitors, and we have warned our students in our pharmacology and nutritional courses regarding the cardiovascular risks caused by these agents, such as heart attacks, stroke, disrythmias, and platelet aggregation," explains Dr. Daniel Richardson, PhD in pharmacology and professor of nutrition at National University of Health Sciences in Lombard, Illinois.
Naproxen, another pain medication currently available over-the-counter, has also been implicated in negative cardiovascular issues.
Aspirin and ibuprofen do not have any negative effect on the cardiovascular system, and because aspirin causes platelet disaggregation, it is often prescribed to reduce certain patients' risks for cardiovascular problems.
Aspirin should not be used in children under age 14 due to the possibility of Reye's Syndrome in conjunction with viruses. Also, ibuprofen and aspirin have a negative effect on the gut and on connective tissue. "The most common danger of aspirin and ibuprofen products is gastric bleeding. Gastric upset, nausea and "burping" tend to be very common, especially in those over 50," says Jeffrey Bergin, D.C., former dean of clinics at National University of Health Sciences. "
Acetaminophen, on the other hand, does not have gastrointestinal side effects, but does have a negative effect on the liver in high doses. "Muscle strain, injury, sprains are best helped with ibuprofen or aspirin. Acetaminophen helps reduce pain, but doesn't address the more important inflammation issue," says Dr. Bergin.
Athletes often take these medications on a chronic basis and therefore the long-term risks and effects become apparent after several months or years of high dose use. For example, long-term and heavy use of the non-steroidal anti-inflammatory drugs (NSAIDs) aspirin and ibuprofen can lead to a deterioration of the joints, exacerbating the condition the athlete took the drug for in the first place.
Overdosage should be guarded against. "Very few people take one aspirin or one anything, they take two to four at a time several times a day," says Dr. Richardson. "We all need to remember that over-the-counter drugs are just that - drugs. In the case of acetaminophen and naproxen especially, and all commercial painkillers, overdosing can have serious health consequences.
Natural substances that are useful are bromelain and proteolytic enzymes for inflammation, Quercitin, turmeric, licorice and vitamin E are anti-inflammatory as well. Try homeopathic remedies incorporating arnica montanica for bruising, strains and sprains. Athletes should enhance their natural anti-inflammatory physiology and biochemistry by choosing the appropriate diet that includes an anti-inflammatory approach like decreasing fatty meats and decreasing hydrogenated oils while at the same time increasing ingestion of the good fatty acids such as Omega 3 fats found in fish products.
The safest pain medication for arthritis is ibuprofen or aspirin. All cautions about food and excessive dosages are to be followed. Those with allergies to these should not use them. Used occasionally, acetaminophen may give some relief. "But remember, long-term and heavy use of the non-steroidal anti-inflammatory drugs (NSAIDs) aspirin and ibuprofen can lead to a deterioration of the joints, which creates a downward spiral effect," says Richardson.
For tension headaches, acetaminophen is probably the safest. Headaches are very often caused by food allergies, stress, dehydration, or hypoglycemia. Long-term use of aspirin-like medications will actually cause a deterioration and exacerbation of these headaches as a result of 'analgesia rebound.' This phenomenon occurs as a result of a patient becoming dependent upon not only the analgesic, but also the caffeine that is often put into these products - the withdrawal from which causes headache. It would be far better for headache sufferers to go to an allergist or natural health expert to determine the cause of their headache. Chiropractic physicians are an excellent choice since the etiology of prevention and wellness is what chiropractic is all about.
"Over-the-counter medication for migraines is almost useless. Even those marketed as migraine-specific don't work well," says Dr. Bergin. There are natural products for migraine headache as well as tension and sinus headache. These include: feverfew, 5HTP, and proteolytic enzymes, which decrease the inflammatory process.
It behooves these patients to not only check for allergy and blood glucose level, but to also watch the amount of caffeine and alcohol ingested, both of which cause headache upon withdrawal.
So next time you reach for a pain reliever, stop and think, "Why am I taking this? Is this the best choice for my body and my type of pain?" Take a moment to reread the dosage directions on the label. The potency of the bottle of pills you bought today might be different than what you took a year ago.
"All substances used for pain reduction have risks, including natural substances," says Dr. Bergin. "However natural remedies and nutritional strategies are generally safer than any of the pharmaceutical alternatives."
For more information on pain relief, or to discuss your condition with a chiropractic physician specializing in safe and natural pain treatment, contact an NUHS Whole Health Center.